South Dakota, 2003

Damaging Wind in South Dakota, August 19, 2003

August 19, 2003 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 19, 6:55 PM CST, 5 minutes earlier.

Area forecast discussion, Aug 19, 6:55 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
755 PM CDT TUE AUG 19 2003

UPDATED ZONES FOR THE INCLUSION OF WATCH NUMBER 873. ALSO MODIFIED
THE WX GRIDS FOR TIMING OF EXPECTED ACTIVITY TONIGHT...MAINLY SLOWED
IT DOWN INTO THE EAST PUTTING TIMING MORE IN LINE WITH MOVEMENT OF
500H VORT LOBE. ALSO SPED UP TSRA CHANCES ACROSS THE WEST AS NMRS
TSRA ARE FIRING OFF ALONG SFC CONVERGENCE AREA. OTHERWISE NO OTHER
CHANGES EXPECTED ATTM.

.FSD...NONE

JRM
Hazardous weather outlook, Aug 19, 10:02 AM CST, 8 hours 58 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 AM CDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
AGAIN THIS AFTERNOON...WITH THE BEST CHANCE COMING AFTER 300 PM
CDT. SOME OF THE STORMS MAY BECOME SEVERE...PRODUCING HAIL AND
STRONG STRAIGHT LINE WINDS. LOCALIZED HEAVY RAINFALL WILL ALSO BE
A THREAT...ESPECIALLY SOUTH AND EAST OF A TYNDALL TO MARSHALL
LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS MAY LINGER WEDNESDAY MORNING...MAINLY IN SOUTHWEST
MINNESOTA AND NORTHWEST IOWA. SCATTERED THUNDERSTORMS WILL THEN
REDEVELOP OVER PARTS OF THE AREA IN THE AFTERNOON AND BE MAINLY
IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY EVENING. ISOLATED
STORMS MAY BE SEVERE IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, Aug 19, 6:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
738 PM CDT TUE AUG 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    6 NNW DIXON               SD   60 MPH TSTM GUST
08/19/03   GREGORY                        REPORTED BY STORM
                                          SPOTTER. RAINFALL 0.80
                                          OF AN INCH. MANY SMALL
                                          BRANCHES DOWN.

The radar

The Aberdeen radar (KABR), 182 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brule

When
August 19, 7:00 PM CST
Where
Brule County, 10 mi NE of Pukwana
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.883, -99.033

Thunderstorm winds caused tree damage, including branches at least 2 inches in diameter down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375304.